Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 81, NWS Blacksburg, VA

August 5, 2009Alleghany County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2009, 4:06 PM EDT for Alleghany County, Wilkes County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 4:06 PM EDT (20:06 UTC)
Expired
Aug 5, 2009, 9:05 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 052006
FFWRNK
NCC005-193-060200-
/O.NEW.KRNK.FF.W.0081.090805T2006Z-090806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOUGHTON
  PARK...STONE MOUNTAIN STATE PARK...WHITEHEAD...TWIN OAKS...
  STRATFORD...SPARTA...SCOTTVILLE...ROARING GAP...PINEY CREEK...GLADE
  VALLEY...ENNICE...BARRETT...WILBAR...TRAPHILL...SUMMIT...RONDA...
  ROARING RIVER...MC GRADY...HAYS...HALLS MILLS...DOCKERY...
  CLINGMAN...BENHAM...ABSHERS...WILKES COUNTY AIRPORT...MULBERRY...
  MILLERS CREEK...MAPLE SPRINGS AND FAIRPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3612 8149 3619 8145 3624 8145 3628 8140
      3627 8137 3629 8136 3634 8137 3637 8124
      3654 8135 3657 8134 3656 8091 3644 8097
      3639 8095 3635 8089 3605 8088 3605 8100
      3602 8109 3602 8125 3599 8132

$$

DS
2 follow-up statements
000 
WGUS71 KRNK 052206
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT WED AUG 5 2009

NCC005-193-060200-
/O.CON.KRNK.FF.W.0081.000000T0000Z-090806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-
606 PM EDT WED AUG 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
ALLEGHANY AND WILKES COUNTIES...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL HAD FALLEN ACROSS THE REGION. MORE SHOWERS AND 
THUNDERSTORMS TO THE SOUTHWEST COULD ALLOW TROUBLESOME CREEKS TO 
RISE OUT OF THEIR BANKS...ESPECAILLY NEAR WARRIOR CREEK AND STATE 
ROAD 18.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOUGHTON
PARK...STONE MOUNTAIN STATE PARK...WHITEHEAD...TWIN OAKS...
STRATFORD...SPARTA...SCOTTVILLE...ROARING GAP...PINEY CREEK...GLADE
VALLEY...ENNICE...BARRETT...TRAPHILL...MC GRADY...HALLS MILLS...
DOCKERY...BENHAM AND ABSHERS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3612 8149 3619 8145 3624 8145 3628 8140
      3627 8137 3629 8136 3634 8137 3637 8124
      3654 8135 3657 8134 3656 8091 3644 8097
      3639 8095 3635 8089 3605 8088 3605 8100
      3602 8109 3602 8125 3599 8132

$$

KM
000 
WGUS71 KRNK 060105
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT WED AUG 5 2009

NCC005-193-060115-
/O.CAN.KRNK.FF.W.0081.000000T0000Z-090806T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-ALLEGHANY NC-
905 PM EDT WED AUG 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGHANY AND
WILKES COUNTIES...

SHOWER AND THUNDERSTORMS HAVE ENDED OVER THE WARNED AREA...THUS THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3612 8149 3619 8145 3624 8145 3628 8140
      3627 8137 3629 8136 3634 8137 3637 8124
      3654 8135 3657 8134 3656 8091 3644 8097
      3639 8095 3635 8089 3605 8088 3605 8100
      3602 8109 3602 8125 3599 8132

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:20 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 1:20 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT WED AUG 5 2009

.SYNOPSIS...
A COLD FRONT ACROSS THE OHIO VALLEY WILL APPROACH THE REGION FROM
THE NORTHWEST TODAY AND SHOULD MOVE THROUGH THE AREA TONIGHT
BRINGING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS. THE FRONT
WILL STALL ACROSS NORTH CAROLINA AND VIRGINIA AND THEN DISSIPATE
TOWARD THE END OF THE WORK WEEK. HIGH PRESSURE WILL BUILD IN FROM
THE WEST AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1115 AM WEDNESDAY...

AREA OF SHOWERS THAT MOVED ACROSS THE GREENBRIAR VALLEY AND PORTIONS
OF THE NEW RIVER VALLEY EARLY THIS MORNING HAS WEAKENED AND DEPARTED
THE FORECAST AREA. MID LEVEL SHORT WAVE NOTED IN THE 12Z UPPER AIR
ANALYSIS EXTENDS SW FROM NEAR KILM TO NEAR KMEM. THIS FEATURE IS
EVIDENT ON WV IMAGERY AS WELL AND IS RESPONSIBLE FOR THE AREA OF
SHOWERS ERN KY AND WV. MOST OF THE CURRENT PRECIPITATION WILL LIFT
NW OF THE RNK CWA BUT ADDITIONAL DEVELOPMENT SHOULD OCCUR ON THE
SOUTHERN/SOUTHEASTERN FLANK OF THIS FEATURE DURING THE NEXT SEVERAL
HOURS. RECENT VIS SAT SHOWING SOME GROWTH AND ENHANCEMENT TO THE CU
IN E TN. LATEST SPC ANALYSIS ALREADY SHOWING MLCAPES AOA 1000 ACROSS
NW NC. VIS SAT IMAGERY ALSO INDICATING LOTS OF SUNSHINE IN N NC AND
FAR SW VA GIVING TEMPS A BOOST AND RAISING INSTABILITY.

NWP GUIDANCE INCLUDING HIGH RESOLUTION EXPLICIT WRF RUNS SUGGEST
CONVECTION SHOULD GET GOING DURING THE NEXT FEW HOURS ACROSS THE
SOUTHERN APPALACHIANS. CONVECTIVE COVERAGE AND INTENSITY SHOULD
INCREASE AS THE SHORT WAVE TO THE WEST APPROACHES AND PEAK HEATING
IS REACHED. SPC DAY 1 OUTLOOK INCLUDES A PORTION OF THE NC/S VA
FOOTHILLS AND PIEDMONT. FLOW ALOFT...MAINLY ABOVE 10KFT... INCREASES
DURING THE AFTERNOON/EVE AND REACHES 35-40 KTS AROUND 15-20KFT WHILE
LOW LEVEL FLOW REMAINS MUCH LIGHTER AND WESTERLY. THIS SUPPORTS SOME
SEVERE WEATHER POTENTIAL...ESPECIALLY ACROSS SE LOCATIONS. AMENED
POP FCST ACCORDINGLY AND UPDATED SKY FORECAST TO ACCOUNT FOR GOOD
SUNSHINE THIS MORNING IN THE S HALF OF CWA. RAISED MAXES TODAY
ACROSS THE SOUTH WHERE SUNSHINE PERSISTS.

CONVECTION MAY PERSIST FOR AWHILE TONIGHT WITH THE FRONT LAGGING TO
THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH AXIS
REMAINING W OF KROA THROUGH MIDNIGHT. WITH CLOUDS AND LATE FROPA
KEPT TEMPS UP TONIGHT IN LINE WITH PREVIOUS MET BASED FCST. -BLAES

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH PUSHES A COLD FRONT TO THE EAST COAST DURING THE
DAY THURSDAY WITH HIGH PRESSURE BUILDING IN THURSDAY NIGHT AND
FRIDAY. THIS IS A BIG CHANGE FROM YESTERDAY 00Z MODEL RUN
(GFS/NAM/GEM). THE ONLY MODEL WHICH KEEPS LIGHT SHOWERS IN THE AREA
THURSDAY IS THE NAM. SINCE WE HAD POPS IN THE FORECAST...LEANING
TOWARDS THE 00Z NAM AND HAVE HIGHEST POPS IN THE MORNING AND MAINLY
IN THE PIEDMONT. THURSDAY NIGHT...HIGH PRESSURE MOVES FROM THE OHIO
VALLEY AND OVER THE AREA. I HAVE REMOVED ALL POPS DURING THIS
PERIOD. LATE FRIDAY AFTERNOON AND FRIDAY NIGHT...A WARM FRONT SLIDES
ACROSS THE REGION. I REDUCED THE CHANCE FOR SHOWERS IN THE MORNING
WITH ONLY A SLIGHT CHANCE ACROSS THE WEST IN THE AFTERNOON. EVEN
THOUGH MODELS HAVE FRIDAY NIGHT AND SATURDAY DRY...WENT AHEAD AND
LEFT LOW CHANCE POPS IN THE FORECAST. THERE IS A CHANCE A MCS
TRACKING ALONG THE WARM FRONT AND ON THE OUTER RINGS OF THE UPPER
LEVEL RIDGE OVER THE SOUTHEASTERN USA COULD RIDE INTO THE AREA.

AS THE FRONT MOVES TO THE EAST COAST ON THURSDAY...DRIER AIR WILL
FILTER INTO THE REGION. WITH COOLER AND DRIER AIR MOVING IN...HAVE
LOWERED TEMPERATURES AND DEW POINTS THURSDAY INTO FRIDAY...THEN HAVE
THEM INCREASING WITH THE PASSING OF THE WARM FRONT FRIDAY NIGHT AND
SATURDAY. 85H TEMPERATURES FRIDAY MORNING TO BE IN THE +12/+15C
RANGE. THIS WILL BRING A COOL START TO FRIDAY MORNING WITH MOUNTAINS
TEMPERATURES IN THE MID TO UPPER 50S AND LOWER 60S IN THE EAST. BY
SATURDAY AFTERNOON...TEMPERATURES WILL REBOUND BACK TO NORMAL WITH
85H TEMPERATURES NEAR +20C WHICH TRANSLATE TO MID 80S ACROSS THE
WEST AND LOWER 90S IN THE EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LONG TERM MODELS CONTINUE TO BUILD A RIDGE OVER THE ERN U.S. FOR
THE WEEKEND...THOUGH THERE ARE SOME DIFFERENCES IN TIMING. ON
SUNDAY...UPPER LEVEL RIDGE WILL BRING INCREASING HEAT AND MOISTURE
WITH SCATTERED AFT CONVECTION DEVELOPING IN THE MTNS. HAVE KEPT
A CHC POP IN THE MTNS SUNDAY...WITH SLIGHT CHC ELSEWHERE. ANY
CONVECTION WOULD BE DIURNAL SUNDAY AND MONDAY...SO HAVE NO POPS OR
SLIGHT CHC POPS FOR OVERNIGHT SUNDAY AND MONDAY. BY TUESDAY...MODELS
ARE IN FAIRLY GOOD AGREEMENT SHOWING THE NRN STREAM STRENGTHENING
ENOUGH TO PUSH A FRONT ACROSS THE OHIO VALLEY AND TOWARD THE CWA. I
HAVE CHC POPS ALL AREAS FOR THE APPROACHING FRONT- AND A
STRENGTHENING LEE TROUGH.

TEMPERATURES WILL BE ON THE WARM SIDE...SLIGHTLY ABOVE
NORMAL...WITH HIGHS IN THE MID 80S TO LOWER 90S...POSSIBLY SOME
MID 90S IN THE PIEDMONT. OVERNIGHT LOWS WILL BE WARM AND
MUGGY...GENERALLY RANGING FROM THE MID 60S TO LOWER 70S.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AS OF 120 PM WEDNESDAY...

LATEST VIS SAT IMAGERY SHOWS MOSTLY SUNNY SKIES ACROSS THE RNK CWA.
CONVECTIVE CLOUDS BEGINNING TO DEVELOP ACROSS THE HIGHER TERRAIN OF
SW VA AND ESPECIALLY NC. EXPECT CONVECTION TO FIRE AND BECOME MORE
WIDESPREAD BETWEEN 17 AND 19Z AS CONVECTIVE TEMPS ARE REACHED AND AS
THE MID LEVEL SHORT WAVE OVER E KY MOVES E AND PROVIDES FORCING FOR
ASCENT. MAINLY VFR/MVFR CONDITIONS EXPECTED THIS AFTN IN MOST SPOTS
BUT CONVECTION WILL PRODUCE REDUCED VSBYS AND CIGS.

CONVECTION WILL LIKELY PERSIST FOR AWHILE TONIGHT WITH THE FRONT
LAGGING TO THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH
AXIS REMAINING NEAR THE SPINE F THE APPALACHIANS THROUGH MIDNIGHT.
CONVECTION MAY ARRIVE IN SEVERAL WAVES UNTIL UPPER TROF SLIPS E OF
THE AREA AFTER MIDNIGHT. SOME MVFR FOG EXPECTED LATE TONIGHT TOWARD
DAYBREAK IN PREFERRED LOCATIONS BUT PROXIMITY TO FRONT AND FAIRLY
DECENT CLOUD COVER SHOULD LIMIT ITS MAGNITUDE. ANOTHER ROUND OF
AFTERNOON CONVECTION CAN BE EXPECTED E OF THE MTNS TOWARD THE END OF
THIS TAF PERIOD ON THURS AFTN.

LOOKING FURTHER AHEAD FROM THURSDAY INTO SUNDAY...
COLD FRONT STALLS ACROSS THE REGION THRU LATE IN THE WEEK SUPPORTING
CONVECTION...ESPECIALLY SOUTH AND EAST OF THE MOUNTAINS. FRONT
SHOULD EVENTUALLY RETREAT NORTH DURING THE WEEKEND WITH REGION
REMAINING IN A WARM AND MOIST AIRMASS SUPPORTING SCT...MAINLY
AFTERNOON/EVE CONVECTION. REDUCED VSBYS AND CIGS EXPECTED IN LATE
NIGHT/MORNING FOG IN PREFERRED RIVER AND VALLEY LOCATIONS. -BLAES

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...RCS
LONG TERM...JJ/RCS
AVIATION...BLAES
Hazardous weather outlook, Aug 5, 3:33 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT WED AUG 5 2009

NCZ001>006-018>020-VAZ012>017-022-032>034-043>045-058-059-060745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
CHARLOTTE-
333 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT DRIFTING TOWARD THE REGION LATER TODAY. SOME OF THE STORMS
MAY CONTAIN DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

VAZ007-009>011-018>020-023-024-035-046-047-WVZ042>045-060745-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT
DRIFTING TOWARD THE AREA LATER TODAY. A FEW OF THE STORMS COULD BE
STRONG TO POSSIBLY SEVERE AND BE ACCOMPANIED BY VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Aug 5, 3:09 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT WED AUG 5 2009

VAZ016-017-051945-
CARROLL VA-FLOYD VA-
309 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND FLOYD COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
ALLISONIA...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DUGSPUR AROUND 330 PM.

LAT...LON 3683 8079 3686 8079 3688 8073 3688 8070
      3689 8068 3691 8068 3693 8063 3695 8056
      3680 8052

EXPERIMENTAL

DS
Local storm report, Aug 5, 3:18 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     5 NNW MOUTH OF WILSON   36.65N 81.38W
08/05/2009                   GRAYSON            VA   DEPT OF HIGHWAYS

            TREE REPORTED DOWN ON CHESTNUT GROVE ROAD.

&&

CHENARD
Local storm report, Aug 5, 3:19 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             3 N TODD                36.36N 81.59W
08/05/2009  E0.75 INCH       ASHE               NC   TRAINED SPOTTER

            SPOTTER REPORTED DIME TO PENNY SIZE HAIL.

&&

CHENARD
Local storm report, Aug 5, 3:28 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      4 NNE JEFFERSON         36.47N 81.44W
08/05/2009                   ASHE               NC   PUBLIC

            PUBLIC REPORTED 6 INCHES OF WATER FLOWING OVER JAKE
            BLACKBURN ROAD.

&&

CHENARD
Special weather statement, Aug 5, 3:43 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT WED AUG 5 2009

VAZ010-012-013-052015-
BLAND VA-PULASKI VA-WYTHE VA-
343 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE
COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF WYTHEVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LONG SPUR AROUND 400 PM AND PULASKI AROUND
415 PM.

LAT...LON 3717 8091 3703 8074 3691 8107 3704 8116

EXPERIMENTAL

DS
Local storm report, Aug 5, 3:50 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     5 NNW JEFFERSON         36.48N 81.51W
08/05/2009                   ASHE               NC   LAW ENFORCEMENT

            TREE DOWN ON POUNDING MILL ROAD NEAR WARRENSVILLE

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:49 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga56 min
Aug 5, 3:06 PM EDTFlash Flood WarningRNKAshe, Watauga6 hr
Aug 5, 4:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Wilkes56 min
Aug 5, 4:08 PM EDTSevere Thunderstorm WarningRNKWilkes67 min
Aug 5, 4:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry, Wilkes, Yadkin67 min
Aug 5, 7:44 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham38 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.